Alert archive / Colorado / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 165, NWS Denver/Boulder, CO

July 16, 2011Weld County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jul 16, 2011, 9:37 PM MDT for Weld County, Colorado. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 16, 2011, 9:37 PM MDT (03:37 UTC)
Expired
Jul 16, 2011, 10:12 PM MDT
In force
35 min
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Weld County, CO

The radar

The Cheyenne radar (KCYS), 87 km from the middle of the area, began a volume at 03:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 3.6 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2011-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1193 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2011-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 83 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1193 J/kg
Mixed-layer CIN
-88 J/kg
Mixed-layer LCL
2264 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
83 m²/s²
0-3 km storm-relative helicity
288 m²/s²
Significant tornado parameter
0.0
Supercell composite
9.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

700 
WUUS55 KBOU 170337
SVRBOU
COC123-170430-
/O.NEW.KBOU.SV.W.0165.110717T0337Z-110717T0430Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
937 PM MDT SAT JUL 16 2011

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN WELD COUNTY IN NORTHEAST COLORADO

* UNTIL 1030 PM MDT

* AT 938 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING ONE INCH DIAMETER HAIL...
  AND DAMAGING WINDS UP TO ABOUT 60 MPH.  THIS STORM WAS LOCATED 3
  MILES SOUTHEAST OF PAWNEE BUTTES...OR 37 MILES NORTH OF FORT
  MORGAN...MOVING NORTH AT 25 MPH.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO PAWNEE
  BUTTES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER
AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE
THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN
EXCESS OF 58 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.

&&

LAT...LON 4100 10364 4074 10378 4076 10402 4101 10403
TIME...MOT...LOC 0338Z 194DEG 22KT 4081 10391
WIND...HAIL 60MPH 1.00IN

$$
BARJENBRUCH
2 follow-up statements
353 
WWUS55 KBOU 170359
SVSBOU

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
959 PM MDT SAT JUL 16 2011

COC123-170430-
/O.CON.KBOU.SV.W.0165.000000T0000Z-110717T0430Z/
WELD CO-
959 PM MDT SAT JUL 16 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1030 PM MDT
FOR NORTHEASTERN WELD COUNTY...

AT 958 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING ONE INCH DIAMETER HAIL...AND
DAMAGING WINDS UP TO ABOUT 60 MPH.  THIS STORM WAS LOCATED OVER
NORTHEASTERN WELD COUNTY...OR 40 MILES NORTHWEST OF STERLING...MOVING
NORTH AT 25 MPH.

THE SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF THE
WARNED COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 58 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 4086 10374 4095 10402 4101 10403 4100 10364
TIME...MOT...LOC 0358Z 194DEG 22KT 4093 10387
WIND...HAIL 60MPH 1.00IN

$$
BARJENBRUCH
918 
WWUS55 KBOU 170412
SVSBOU

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
1012 PM MDT SAT JUL 16 2011

COC123-170422-
/O.CAN.KBOU.SV.W.0165.000000T0000Z-110717T0430Z/
WELD CO-
1012 PM MDT SAT JUL 16 2011

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN WELD COUNTY IS
CANCELLED...

THE THUNDERSTORM THAT PROMPTED THE WARNING HAS EXITED THE AREA.

LAT...LON 4086 10374 4095 10402 4101 10403 4100 10364
TIME...MOT...LOC 0412Z 194DEG 22KT 4101 10384

$$
BARJENBRUCH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 2:50 PM MDT, 6 hours 47 minutes earlier.

Area forecast discussion, Jul 16, 2:50 PM MDT, 6 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
250 PM MDT SAT JUL 16 2011

.SHORT TERM...HIGH PRESSURE ALOFT WILL CONTINUE TO SHIFT SLOWLY
WESTWARD TOWARDS COLORADO. THIS HAS ALLOWED THE MAIN MOISTURE PLUME
TO SHIFT WESTWARD ACROSS THE MOUNTAINS ACROSS COLORADO. INTEGRATED
PRECIPITABLE WATER TRENDS FROM GPS HAVE SHOW AN AVERAGE OF 1/3 INCH
INCREASE IN THE PAST 24 HOURS WITH AMOUNTS AROUND AN INCH ACROSS
CENTRAL AND EASTERN COLORADO. THE RESULT HAS BEEN SCATTERED STORMS
ALREADY DEVELOPING OVER THE HIGHER TERRAIN OF THE MOUNTAINS AND
FOOTHILLS.  EXPECT HEAVY RAIN WITH THE STORMS BUT THEY ARE MOVING AT
A GOOD CLIP. CAN'T RULE OUT AN ISOLATED SEVERE STORM WITH SFC BASED
CAPES ANYWHERE FROM 800-1500J/KG. HIGH FREEZING LEVELS WILL KEEP
MOST OF THE STORMS WITH RAIN OR SMALL HAIL. HAVE ALREADY BUMPED POPS
UPWARDS OVER THE FRONT RANGE/ADJ PLAINS TO ACCOUNT FOR THE HIGHER
COVERAGE EXPECTED THROUGH THIS EVENING.

THE HIGH ALOFT WILL CONTINUE TO SHIFT WESTWARD WITH CONTINUE WARMING
AND DRYING ALOFT. HIGH TEMPERATURES COULD REACH 100 DEGREES IN SOME
LOCATIONS OVER THE PLAINS. THE MOISTURE PLUME WILL CONTINUE TO SHIFT
WESTWARD SO THE CHANCES FOR STORMS ON THE EASTERN PLAINS LOOK QUITE
REMOTE AND WILL REMOVE POPS FROM THE FAR EASTERN PLAINS.

.LONG TERM...THE UPPER RIDGE CENTER IS PROGGED OVER EASTERN KANSAS
SUNDAY NIGHT THROUGH TUESDAY NIGHT.  THE FLOW ALOFT IS
SOUTHWESTERLY TO SOUTHEASTERLY AND LIGHT THROUGH THAT PERIOD.  QG
VERTICAL VELOCITY FIELDS KEEP BENIGN SYNOPTIC SCALE ENERGY OVER THE
THROUGH THE PERIODS.  THE BOUNDARY LAYER FLOW IS SOUTHERLY THROUGH
THE PERIODS.  THE FETCH OF MOISTURE FROM MEXICO IS STILL PROGGED
THROUGH THE PERIODS...WITH THE BEST TO STAY OVER THE MOUNTAINS.  THE
BOUNDARY LAYER DEW POINTS ARE IN THE 45 TO 55 F RANGE FOR ALL THE
FORECAST AREA SUNDAY NIGHT THROUGH TUESDAY NIGHT.  THE ONLY CAPE
PROGGED FOR THE CWA SUNDAY EVENING IS OVER THE MOUNTAINS AND
FOOTHILLS.  THERE ARE SOME ARES OF OVER 2000 J/KG.  THE SAME GOES
FOR LATE DAY MONDAY...WITH A TAD OVER THE NORTHEAST CORNER.  FOR
LATE DAY TUESDAY...THE BEST CAPE IS OVER THE FOOTHILLS AND IMMEDIATE
PLAINS...BUT THERE IS STILL SOME OVER THE MOUNTAINS...WITH NEARLY
NOTHING FOR THE REST OF THE PLAINS.  THE QPF FIELDS KEEP THE
MEASURABLE RAINFALL OVER THE MOUNTAINS AND FOOTHILLS SUNDAY
EVENING...LATE DAY MONDAY AND LATE DAY TUESDAY.  THERE IS SOME
MEASURABLE OVER THE WESTERN PLAINS FOR LATE DAY TUESDAY.  SO FOR
POPS...WILL GO 30-40%S IN THE MOUNTAINS AND FOOTHILLS...WITH 0-20%S
OVER THE PLAINS SUNDAY EVENING...LATE DAY MONDAY AND LATE DAY
TUESDAY.  FOR TEMPERATURES...MONDAY'S HIGHS ARE SIMILAR TO
SUNDAY'S.  TUESDAY'S MAY BE 0-1.5 C COOLER THAN MONDAY'S.  FOR THE
LATER DAYS...WEDNESDAY THROUGH SATURDAY...THE UPPER RIDGE CENTER
STAYS AROUND THE MID MISSISSIPPI VALLEY ALL FOUR DAYS.
SOUTHWESTERLY FLOW ALOFT IS PROGGED TO CONTINUE FOR OUR FORECAST
AREA.  MODELS STILL SHOW THE MOISTURE PLUME THROUGH THE DAYS...BUT
IT FAVORS THE EASTERN TWO-THIRDS OF THE CWA.  WILL KEEP POPS MAINLY
IN THE 20-30% RANGE...WITH TEMPERATURES A TAD ABOVE SEASONAL NORMALS.

&&

.AVIATION...DUE TO INCREASED MOISTURE LEVELS SHOWERS/TS HAVE
DEVELOPED QUICKER THIS AFTERNOON AND HAVE ADDED TEMPO GROUPS FOR
LOCAL TERMINALS. EXPECT BRIEF HEAVY RAIN AND ERRATIC WIND GUSTS TO
40KT WITH THE STRONGER STORMS.  WIND PATTERNS SHIFTING TO TYPICAL
DRAINAGE PATTERN LATER THIS EVENING FROM THE SOUTH TO SOUTHWEST.

&&

.HYDROLOGY...HEAVY RAINS EXPECTED WITH STORMS BUT STORM MOTIONS ARE
MOVING AROUND 15KT SO OVERALL FLASH FLOOD POTENTIAL IS LOW.
HOWEVER...SOME TRAINING OF ECHOES ALONG WITH THE HIGH PW VALUES
COULD RESULT IN LOCALIZED FLASH FLOODING IN THE BURN
AREAS...INCLUDING THE FOUR MILE BURN AREA.

SOUTH PLATTE RIVER CONTINUES TO RISE THROUGH WELD AND
MORGAN COUNTIES WITH FLOOD ADVISORIES CONTINUING FROM KERSEY TO
BALZAC. OTHER FLOOD ADVISORIES FOR GRAND AND SUMMIT COUNTIES REMAIN
IN EFFECT THROUGH SUNDAY...WITH A SLIGHT DECREASE IN RIVER LEVELS
FORECAST THROUGH THE WEEKEND...ALTHOUGH WILL NEED TO WATCH
PRECIPITATION FROM AFTERNOON AND EVENING THUNDERSTORMS OVER THE
MOUNTAINS.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...NONE

&&

SWE/RJK
Hazardous weather outlook, Jul 16, 10:57 AM MDT, 10 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1057 AM MDT SAT JUL 16 2011

COZ030>051-171200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1057 AM MDT SAT JUL 16 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

THE PLUME OF MOISTURE HAS MOVED WESTWARD OVERNIGHT AS MOISTURE
LEVELS HAVE INCREASED OVER THE MOUNTAINS. THIS WILL GIVE THE
MOUNTAINS AND FOOTHILLS THE BEST CHANCE OF THUNDERSTORMS FROM MID
AFTERNOON THROUGH THIS EVENING...WITH ONLY ISOLATED THUNDERSTORMS
FURTHER EAST ON THE PLAINS. IT WILL BE HOT ON THE PLAINS...WITH MANY
AREAS REACHING THE MID TO UPPER 90S. THE STORMS WILL PRODUCE LOCALLY
HEAVY RAIN...SMALL HAIL AND GUSTY WINDS TO 50 MPH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

LITTLE CHANGE IN THE WEATHER PATTERN IS EXPECTED.  THE BEST CHANCE
OF THUNDERSTORMS WILL BE OVER THE MOUNTAINS EACH DAY...WITH A SLIGHT
CHANCE OF THUNDERSTORMS OVER THE NORTHEAST PLAINS OF COLORADO.
TEMPERATURES WILL BE A BIT ABOVE SEASONAL NORMALS THROUGH THE PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

SWE/RJK

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 16, 6:33 PM MDTRiver Flood AdvisoryBOUMorgan40 hr
Jul 16, 6:33 PM MDTRiver Flood AdvisoryBOULogan, Morgan, Washington63 hr
Jul 17, 12:55 PM MDTAreal Flood AdvisoryBOUBoulder, Grand, Larimer80 min
Jul 17, 2:20 PM MDTSpecial Weather StatementBOUGilpin25 min
Jul 17, 2:25 PM MDTSevere Thunderstorm WarningBOUGilpin35 min
Jul 17, 2:29 PM MDTAreal Flood AdvisoryBOUClear Creek, Gilpin91 min
Jul 17, 2:57 PM MDTFlash Flood WarningBOUClear Creek, Gilpin3 hr
Jul 17, 3:33 PM MDTSpecial Weather StatementBOUBoulder27 min
Jul 17, 3:37 PM MDTAreal Flood AdvisoryBOUBoulder83 min
Jul 17, 3:44 PM MDTFlash Flood WarningBOUBoulder3 hr
Jul 17, 3:59 PM MDTSpecial Weather StatementBOUBoulder31 min
Jul 17, 4:16 PM MDTAreal Flood AdvisoryBOUBoulder89 min
Jul 17, 4:31 PM MDTSpecial Weather StatementBOUBoulder29 min
Jul 17, 4:57 PM MDTSpecial Weather StatementBOUBoulder33 min
Jul 17, 5:01 PM MDTAreal Flood AdvisoryBOUBoulder89 min
Jul 17, 5:25 PM MDTSpecial Weather StatementBOUBoulder35 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.